Serious side effects associated with fluoroquinolones can outweigh the benefits for patients with conditions such as sinusitis and bronchitis.
Serious side effects associated with fluoroquinolones generally outweigh the antibiotics’ benefits for patients with uncomplicated infections like sinusitis and bronchitis, the FDA announced.
During a drug safety review, the FDA determined that systemic use of fluoroquinolones is associated with “disabling and potentially permanent serious side effects that can occur together” involving the tendons, muscles, joints, nerves, and central nervous system, such as a torn Achilles tendon.
The alert comes a year after the FDA convened an advisory committee to review the risk-benefit balance for fluoroquinolones. The committee determined that the risk wasn’t worth the potential benefit for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections, for which other treatment options exist.
Labels and medication guides for all fluoroquinolones will be updated to reflect the FDA’s findings.
Fluoroquinolones, which includes ciprofloxacin (Cipro), are bactericidal agents that exhibit concentration-dependent killing against a broad spectrum of pathogens. They also demonstrate excellent tissue penetration, with their concentrations in tissue often exceeding those in plasma.
Despite their benefits, several studies have found that fluoroquinolone use isn’t without serious risk.
One study found that a sharp reduction in the prescription of the antibiotic ciprofloxacin led to a similarly sharp reduction in the rate of methicillin-resistant Staphylococcus aureus (MRSA) infection among patients at a hospital in the United Kingdom.
The researchers noted that other fluoroquinolone antibiotics have sufficiently similar mechanisms of action, so they would most likely have a similar effect in terms of increasing MRSA infection rates. They suggested that developing alternative ways of antibiotic use is the key to controlling MRSA.
The FDA has asked all health care professionals to stop systemic fluoroquinolone treatment immediately if a patient reports serious side effects. It advised that only patients with conditions that can’t be treated with other agents should receive a fluoroquinolone.
Signs and symptoms of these serious side effects include tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations.
The FDA previously issued safety alerts regarding systemic use of these agents in July 2008 and August 2013.